Are these symptoms normal?

I was diagnosed in Jan and am now on 75mg thyroxine. I feel so bad. My whole life has changed. I asked my doc if mysymptoms are normal or could they be side effects of meds. She said they are not and there must be something else wrong with me?My chest feels painful, sort of sore like I have over exercised. I sweat all night. I feel shaky and I tremble. I have a bad headache ever day and I am exhausted. My scalp feels sore too to touch. I have to wait another 4 weeks for next blood test before meds can increase. Not sure I can wait and finding it hard to manage at work now. Are these symptoms normal? I have no confidence in my GP in this regard and feel she is guessing? Any advice welcome.

7 Replies

  • Wellesley, what where your results when you were diagnosed? Your symptoms sound as though you may be overmedicted. Your GP should have done a thyroid blood test to check levels 8 weeks after you started Levothyroxine.

  • You are perfectly 'normal' in that your symptoms are most likely due to levothyroxine. Either your dose isn't yet high enough (you will learn that GPs/Endos haven't much knowledge as they aren't trained as medical students signs/symptoms of thyroid dysfunction and told only to diagnose and take note of the TSH).

    It came as a huge surprise to me to find that medication I was taking that was supposed to 'help' in fact made me so much more unwell. All of the symptoms you mention are really horrible and the fact that we have no idea what's going on with our body (neither does the GP) makes everything so much more worrying. I don't know how you are able to work at present.

    When you get your next blood test for thyroid hormones, leave about 24 hours between the last dose of levo and the test. Have the earliest possible appointment (TSH is highest then and they pay more attention to it than our symptoms).

    You should have a blood test around every six weeks to check your bloods with an increase until you feel much better. Always get a print-out of your blood test results, with the ranges, for your own records and so that you can post here if you have a query. We have to read and learn so much if we want to recover. It's like taking a crash course in Endocrinology. Make an appointment earlier than suggested and say that you are feeling so much worse and want your thyroid hormones checked and ask also for Vitamin B12, Vit D, iron, ferritin and folate. Ask too if she will do a Free T3 test (probably wont by ask anyway).

    Do you take levo on an empty stomach, with one glass of water and wait around 1 hour before eating. Food can interfere with the uptake.

  • Thank you Shaws for being so helpful. I am taking Levo on an empty stomach. I am having regular blood tests; next one in 4 weeks. Herewith last blood result:

    TSH 8.24m/IU/L, free T4 12.60pmol/L

    I'm having terrible headaches and sweating at night which of course is exhausting when one needs to go to work.

    I'm on 75mg and I guess this will increase after my blood test so hopefully things will improve then?

    Are the headaches a side effect of meds or my body reacting to depleted thyroxine. It's a lot to take in but I'm so grateful to find this forum. Many thanks

  • Many of us have more symptoms once on thyroid hormones than before.We shouldn't be sensitive to levothyroxine or liothyroinine (T3) as they are orthomolecular but could well be to fillers/binders.

    Take note of the manufacturer of levo as there are several and ensure you get the same one until you feel you aren't progressing on it and ask to try another.

    I think night sweats are quite common as are other symptoms. I don't think doctors or Endos realise how badly we can be affected unless they've actually experienced them themselves (I wished more of them did).

    Some people find that if they take a bedtime dose (last having eaten 2 hours before) they feel better. It maybe that they absorb most of levo then. It all depends.

    It's a big learning curve but at least you will be aware (even if GP or Endo don't agree) there are alternatives. Your GP shouldn't keep your TSH 'in range' - it should be around 1 or below or suppressed whichever you feel best at.

  • Wellesley

    Welcome to our forum and sorry to hear you are so unwell. We are all on this forum because like you we are suffering intolerence, under medication or other problems with our thyroid hormones.

    You have received answers from two very knowledgable people already so I'm just offering support and to let you know that lots of us have felt symptoms similar to yours.

    You must act on advice above and I hope you feel better soon.

  • I'm glad you posted this. I feel exactly the same but on two grains of NDT. I have raised slowly and the symptoms have been there all along but I have persisted because I thought I was just under medicated. I really need to do something but I don't know what? Increase? Decrease? Go back to levo?

  • When I was was first diagnosed they put me on 50 thyroxine and it made my chest hurt and I felt unwell.I happended to be in the hospital one day for something else and went to the pharmacy and aske them what they thought . They said I should have been started on a smaller dose and very gradually buit up to the optimum level.

    This seemed to work for me.

You may also like...